Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 19, 2023, 7:21 PM CDT for Crawford County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2023, 7:21 PM CDT (00:21 UTC)
- Expired
- Apr 19, 2023, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Crawford County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:22 PM CDT | HAIL 2.75 | Charter Oak, IA | SIGNIFICANT CAR DAMAGE REPORTED. |
| Apr 19, 8:00 PM CDT | HAIL 2.75 | 1 Nnw Schleswig, IA | DELAYED REPORT - SEVERELY DAMAGED CAR WITH HAIL COVERED GROUND. |
| Apr 19, 8:03 PM CDT | FUNNEL CLOUD | 3 Ssw Kiron, IA | SPOTTERS REPORTED A FUNNEL CLOUD, UNSURE OF TORNADO DEVELOPMENT AT TIME OF REPORT. |
| Apr 19, 8:06 PM CDT | TORNADO | 3 S Kiron, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
844
WFUS53 KDMX 200021
TORDMX
IAC047-200100-
/O.NEW.KDMX.TO.W.0011.230420T0021Z-230420T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
721 PM CDT Wed Apr 19 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Central Crawford County in west central Iowa...
* Until 800 PM CDT.
* At 720 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Charter Oak, or 10 miles west of Denison, moving
northeast at 20 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Schleswig, Kiron and Deloit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4209 9565 4221 9537 4221 9534 4205 9525
4197 9559
TIME...MOT...LOC 0020Z 243DEG 17KT 4206 9555
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Ansorge2 follow-up statements
793
WWUS53 KDMX 200033
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
733 PM CDT Wed Apr 19 2023
IAC047-200100-
/O.CON.KDMX.TO.W.0011.000000T0000Z-230420T0100Z/
Crawford IA-
733 PM CDT Wed Apr 19 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN CRAWFORD COUNTY...
At 733 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Schleswig, or 8 miles northwest of
Denison, moving northeast at 20 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Schleswig, Kiron and Deloit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4210 9557 4221 9537 4221 9534 4205 9525
4202 9554
TIME...MOT...LOC 0033Z 243DEG 17KT 4209 9548
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Ansorge519
WWUS53 KDMX 200047
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
747 PM CDT Wed Apr 19 2023
IAC047-200100-
/O.CON.KDMX.TO.W.0011.000000T0000Z-230420T0100Z/
Crawford IA-
747 PM CDT Wed Apr 19 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH
CENTRAL CRAWFORD COUNTY...
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Schleswig, or 7 miles north of Denison, moving
northeast at 20 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Schleswig, Kiron and Deloit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4215 9547 4221 9537 4221 9534 4208 9527
4206 9543
TIME...MOT...LOC 0047Z 243DEG 17KT 4212 9540
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
AnsorgeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 6:31 PM CDT, 50 minutes earlier.
Area forecast discussion, Apr 19, 6:31 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 631 PM CDT Wed Apr 19 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 225 PM CDT Wed Apr 19 2023 Key Messages: - Multiple rounds of convection likely by later this evening and overnight. Severe storms and locally heavy rainfall possible. - Cool and blustery Friday through the weekend. The potential for multiple rounds of thunderstorms over the next 18- 24 hours remains the primary forecast challenge. As of 19z GOES water vapor imagery depicts mean troughing with several embedded waves over the western conus. At the surface a warm front is draped across central Iowa, noted on radar just between Hwy 30 and I80. Warm, south winds below the front have pushed temps into the 70s and dewpoints into the 50s to low 60s. Cooler conditions and more cloud cover is evident north of the front with easterly winds and temps in the 50s and 60s. The warm front extends westward toward an analyzed sfc low center in southeast Nebraska, and an attendant dry line stretching south through KS into OK. First window for potential thunderstorm activity opens this afternoon as hi-res models try to develop elevated convection in northwest Iowa near the vicinity of a mid-level baroclinic zone. Satellite imagery shows some agitated cu in the general vicinity, but no robust updrafts to this point. Some small hail is possible with any of this activity if/when it develops and moves north into MN. Next opportunity has the potential to be more robust as surface based convection activates along the dry line north and east toward the sfc low triple point, likely near or into southwest to west central Iowa. Model trends continue to favor 23-01z for CI as the LLJ cranks up. The shear/instability parameter space will be conducive for strong, organized updrafts capable of large hail and damaging wind gusts as the activity pushes north and east. A few tornadoes cannot be ruled out, particularly near the triple point where low level SRH will be maximized. Hires models show storm modes eventually becoming more clustered or linear with a deep cold pool. This could stall out progression if it becomes perpendicular to the mean southerly low level flow, however intensity is expected to wane a bit as this occurs. Convection becomes reinvigorated overnight as a shortwave trough axis sweeps through the region. LLJ remains strong and actually intensifies northward moisture transport into the state. RAP/HRRR/ARW camp suggests there is some potential for this convection to remain surface based and pose a QLCS tornado threat given 0-3km bulk shear of 40-50 kts and storm motion relatively parallel to the mean vector. However, it is unknown how the boundary layer recovers after the initial round of storms. Regardless, strong wind gusts and large hail will also remain a concern even if updrafts are rooted off the surface. Locally heavy rainfall of 1-2"+ may be realized in areas that see repeat rounds of convection, although the threat for flash flooding looks low at this time especially outside of urban areas. Showers and storms linger into Thursday morning before dry air advection and increasing deep layer subsidence clears it out by the afternoon. This will give way to a blustery period with below normal temps into the weekend as an upper low nearly stalls out over Lake Superior and shoves cooler air southward into the region. Guidance suggests highs only in the 40s and 50s. Some light shower activity may develop as weak waves rotating around the parent upper low interact with steep low level lapse rates within the caa regime. Dry air will be a mitigating factor, but did go ahead and add PoPs into northern Iowa where moisture is a bit deeper in model soundings. Some or all of this precip may fall as snow. Little to no accumulation is expected. Temperatures try to moderate early next week, but models are becoming more stubborn to erode the cold air mass. In addition, chances for showers and perhaps some storms return as another upper low digs into the Rockies. Large model variability grows considerably at this time range makes it difficult to discuss any specifics. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 631 PM CDT Wed Apr 19 2023 Main concern will be 2 rounds of convection; one prior to 06z west half with another round of storms expected from 08 to 14z as main system tracks through the area. Cigs will also lower to IFR aft 12z as cooler air and lingering showers/iso storms track east. Winds turn WNW and increase aft 12z and remain gusty through end of period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...REV
Hazardous weather outlook, Apr 19, 2:39 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Wed Apr 19 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will develop late this afternoon or early this evening and continue this evening. A second round of storms will arrive after midnight into Thursday morning. Both rounds will have the threats of a few tornadoes, large hail, and damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few stronger thunderstorms may linger into the daylight Thursday morning hours, but the severe threat will be diminishing. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed tonight into Thursday morning.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 48 min |
| Apr 19, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Apr 19, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 49 min |
| Apr 19, 8:03 PM CDT | Tornado Warning | DMX | Carroll, Crawford, Sac | 42 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 15 min |
| Apr 19, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Apr 19, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 48 min |
| Apr 19, 9:13 PM CDT | Special Weather Statement | DMX | Adams, Decatur | 32 min |
| Apr 19, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 26 min |
| Apr 19, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 46 min |
| Apr 19, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Marshall, Polk, Story | 50 min |
| Apr 19, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 46 min |
| Apr 19, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 49 min |
| Apr 19, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 48 min |
| Apr 19, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Marshall, Polk, Story | 37 min |
| Apr 19, 11:30 PM CDT | Tornado Warning | DMX | Jasper, Poweshiek | 30 min |
| Apr 19, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 58 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.